Cancer Immunotherapy Imfinzi Tied to Myasthenic Crisis

Margarida Maia, PhD avatar

by Margarida Maia, PhD |

Share this article:

Share article via email
myasthenic crisis | Myasthenia Gravis News | Imfinzi | illustration of lungs

The cancer immunotherapy Imfinzi (durvalumab) may, in rare cases, trigger myasthenic crises — a serious complication of myasthenia gravis (MG) that can lead to respiratory failure.

A recent case report described how an 82-year-old woman on MG remission experienced a myasthenic crisis following treatment with Imfinzi for advanced-stage lung cancer.

This case adds to previous reports suggesting that Imfinzi and other immune checkpoint inhibitors may, in rare instances, promote the development or exacerbation of MG, the researchers noted.

Doctors treating patients with this type of cancer therapies should be aware of their potential side effects and make sure “they can provide prompt care and management for patients with these complications,” the researchers wrote.

Recommended Reading
Anesthesia in myasthenia gravis | Myasthenia Gravis News | subclinical MG | illustration of doctor with tablet

Risk Factors for MG Exacerbations, Myasthenic Crises ID’d in Study

The case study, “An interesting case report of myasthenia gravis exacerbation induced by durvalumab,” was published by a team of scientists from the Northeast Georgia Medical Center, in Gainesville, in the journal Cureus.

Immune checkpoints act as brakes that prevent the body’s immune system from mounting too strong an immune response against itself. But, while immune checkpoints can help keep the immune system off healthy cells, they also may prevent it from getting rid of unwanted cells such as tumor cells.

Immune checkpoint inhibitors, such as Astrazeneca’s Imfinzi, are a type of cancer therapy that work by releasing those brakes. By doing this, they boost immune cells’ ability to detect and kill cancer cells.

Imfinzi specifically blocks programmed death ligand 1 (PD-L1), a protein found at high levels on the surface of some tumor cells as a mechanism to activate immune checkpoints in immune cells and evade their attacks.

However, by boosting immune responses, checkpoint inhibitors can, in rare cases, cause immune-related adverse events, including the development or aggravation of autoimmune diseases such as MG.

MG occurs when the immune system produces antibodies that wrongly attack proteins involved in the nerve-muscle communication, leading to muscle weakness and fatigue. Imfinzi-induced MG “is a rare complication, with few reported cases in the current literature,” the team wrote.

Now, the researchers reported the case of an 82-year-old woman who experienced a myasthenic crisis after taking Imfinzi. A myasthenic crisis occurs when the muscles that support breathing weaken to the point that not enough air goes in and out of the lungs, which may lead to respiratory failure.

The woman had a history of several health conditions, including high blood pressure, heart problems, abnormalities in antibody-producing immune cells, and breast cancer, which was treated with surgery and appropriate therapy.

She also had MG secondary to a tumor of the thymus, which is estimated to be the cause of the disease in about 10–15% of cases. After surgery to remove the tumor, in 2020, the woman no longer experienced MG symptoms, suggesting disease remission.

About one year later she was diagnosed with advanced non-small cell lung cancer, the most common type of lung cancer. The cancer had spread to surrounding tissues and most of its cells (65%) had PD-L1 on their surface.

Her initial treatment was a combination of two chemotherapy medicines (taxol and carboplatin), given at the same time as radiation therapy for up to seven weeks. She then was started on maintenance therapy with Imfinzi at 10 milligrams per kilogram of body weight.

Three days after receiving the third cycle of maintenance therapy, she went to the hospital with complaints of shortness of breath, double vision, and generalized weakness that had lasted for four days.

A physical examination revealed drooping of the left eyelid and limited outward movement of both eyes. She also showed weakness in the muscles of both upper extremities and in those supporting breathing.

Myasthenic crisis detected

These symptoms, along with normal results in a brain scan, suggested she was experiencing a myasthenic crisis.

“Even though our patient was not on any maintenance therapy for MG, we concluded the likely cause for her exacerbation was related to the initiation of [Imfinzi],” the scientists wrote.

The woman was put on several standard MG treatments. She received Mestinon (pyridostigmine), which is used to improve nerve-muscle communication, and high-dose prednisone, an immunosuppressive treatment.

She also was started on plasmapheresis, a method that removes harmful antibodies from the blood. However, on the fifth day of hospitalization, she chose not to complete remaining treatment sessions. Instead, she asked for comfort care, and died the next day.

“Despite the rarity of [these] adverse events, prompt identification is advised to provide respiratory support … to prevent patients from experiencing acute respiratory failure,” the researchers wrote.